What is Serotonin Syndrome?

3538
Robert Johnston
What is Serotonin Syndrome?

Serotonin is a chemical made by the body that enables communication between cells in the brain and the nervous system. It has been observed that when there is a decrease in serotonin levels in the brain, there is a greater chance of suffering from depression. However, when there is an excess of this chemical, it can lead to hyperactivity of the nerve cells, causing a whole series of physical and mental alterations known as serotonin syndrome and that, in extreme cases, can even lead to death.

For many years now, antidepressants that inhibit serotonin reuptake have been a common treatment for depression, anxiety disorders, obsessive-compulsive disorder (OCD), post-traumatic stress disorder (PTSD), and even bulimia nervosa..

Contents

  • Symptoms of Serotonin Syndrome
    • Symptoms of mental disturbance
    • Neuromuscular disorders
    • Symptoms of autonomic hyperactivity
  • Causes of Serotonin Syndrome
  • Medications and chemicals that can cause Serotonergic Syndrome
  • Treatment of Serotonin Syndrome
    • References

Symptoms of Serotonin Syndrome

Symptoms of serotonin syndrome often begin within hours after taking a new drug or substance that affects serotonin levels or after excessively increasing the dose of one you are already taking..

It is manifested mainly by mental disorders, neuromuscular disorders and autonomic hyperactivity.

Symptoms of mental disturbance

  • Confusion
  • Agitation or restlessness
  • Anxiety
  • Restlessness
  • Disorientation

Neuromuscular disorders

  • Shaking
  • Loss of muscle coordination
  • Involuntary muscle spasms (myoclonus)
  • Rigidity
  • Confused and violent muscle movements (clonus)

Symptoms of autonomic hyperactivity

  • Dilated pupils
  • Headache
  • Nausea and / or vomiting
  • Diarrhea
  • Rapid heart rate
  • Changes in blood pressure and / or temperature
  • Shivering and goose bumps
  • Sweating

In severe cases, serotonin syndrome can be fatal. If you experience any of these symptoms, or someone who meets you, you should seek medical attention immediately:

  • Hyperthermia
  • Seizures
  • Irregular heartbeat
  • Unconsciousness

Causes of Serotonin Syndrome

Serotonin syndrome can occur if you are taking medications, particularly antidepressants, that affect the level of serotonin in the body. The increased risk of serotonin syndrome occurs if you are using two or more medications and / or supplements together that influence serotonin.

The most commonly prescribed antidepressant drugs, which work by increasing serotonin, are selective serotonin reuptake inhibitors (SSRIs). These include the following active ingredients (the trade name can be variable, depending on the pharmaceutical company): citalopram, escitalopram, paroxetine, fluoxetine and sertraline..

Medications and chemicals that can cause Serotonergic Syndrome

Medications, either prescription or over-the-counter, that can raise serotonin levels alone or in combination to cause serotonin syndrome include the following (we also list only active ingredients):

  • Selective dopamine and / or norepinephrine reuptake inhibitor antidepressants, includes duloxetine, venlafaxine, desvenlafaxine, and levomilnacipran.
  • Selective serotonin reuptake inhibitor antidepressants, including citalopram, escitalopram, paroxetine, fluoxetine, and sertraline.
  • Monoamine oxidase inhibitor antidepressants (MAOIs), includes tranylcypromine, isocarboxazid, phenelzine, and transdermal selegiline.
  • Heterocyclic antidepressants: amitriptyline, imipramine.
  • Anxiolytics: buspirone.
  • Medication for the treatment of depression and insomnia: Trazodone.
  • Medication to treat migraine such as almotriptan, naratriptan, sumatriptan, rizatriptan, and zolmitriptan.
  • Pain medication such as fentanyl, meperidine, pentazocine, and
  • Parkinson's medication: levodopa, amantadine, bromocriptine
  • Cough suppressants such as dextromethorphan, found in many cold-fighting medications.
  • Antiemetics such as granisetron, metoclopramide, and ondansetron.
  • Mood stabilizers such as lithium and carbamazepine.
  • Some herbal supplements, including St. John's wort, ginseng, I-tryptophan, and nutmeg
  • Antibiotics: Linezolid (Zyvox), an antibiotic
  • Antiretroviral used to treat HIV / AIDS: Ritonavir (Norvir)

Some illegal drugs like LSD, ecstasy, amphetamines, and cocaine, as well as some dietary supplements like St. John's wort, Ginseng, and nutmeg, can also lead to serotonin syndrome when combined with antidepressants that affect serotonin..

Drug manufacturers should list these potential side effects on their warning labels so patients are aware of the potential risk of serotonin syndrome.

Treatment of Serotonin Syndrome

In milder forms of serotonin syndrome, symptoms usually disappear within a day after stopping the drugs or substances that caused the disorder.

People with severe serotonin syndrome should be hospitalized immediately for proper treatment and control of symptoms. Benzodiazepines can be given to treat agitation, seizures, and muscle stiffness. The patient is also hydrated with intravenous fluids to stabilize him. They can suffer severe hyperthermia, so fever must be controlled, and respiratory failure and rhabdomyolysis may also appear.

A drug called Periactin (cyproheptadine), a specific antagonist with activity on smooth muscle and with anticholinergic and antiserotonergic properties, is administered to reverse the antidepressant effects, since it blocks the vast majority of serotonergic receptors..

References

  • Bradford, H.F. (1988). Fundamentals of neurochemistry. Barcelona: Labor.
  • Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005; 352: 1112-20
  • Mason PJ, Morris VA, Balcezak TJ. Serotonin syndrome. Presentation of 2 cases and review of the literature. Medicine (Baltimore) 2000; 79: 201-9
  • Ener RA, Meglathery SB, Van Decker WA, Gallagher RM. Serotonin syndrome and other serotoninergic disorders. Am Acad of Pain Med 2003; 4: 63-74
  • Insel TR, Roy BF, Cohen RM, Murphy DL. Possible development of the serotonin syndrome in man. Am J Psychiatry 1982; 139: 954-5.
  • Sternbach H. The serotonin syndrome. Am J Psychiatry 1991; 148: 705-13
  • http://scielo.isciii.es/scielo.php?script=sci_arttext&pid=S0212-71992008000300006
  • http://www.kerwa.ucr.ac.cr/bitstream/handle/10669/12378/7838-10630-1-PB.pdf?sequence=1&isAllowed=y

Yet No Comments